Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Tallahassee, FL

May 17, 2018Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 17, 2018, 6:16 PM CDT for Coffee County, Dale County, Alabama. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 6:16 PM CDT (23:16 UTC)
Expired
May 17, 2018, 6:45 PM CDT
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coffee County, AL, Dale County, AL

The radar

The Ft Rucker radar (KEOX), 40 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:24 PM CDTTSTM WND DMG3 Nne Damascus, ALTREES REPORTED DOWN ALONG COUNTY RD 514.
May 17, 6:24 PM CDTTSTM WND DMGVictoria, ALTREE REPORTED DOWN ON POWER LINES AT HWY 167 AND HWY 125.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

684 
WUUS52 KTAE 172316
SVRTAE
ALC031-045-172345-
/O.NEW.KTAE.SV.W.0035.180517T2316Z-180517T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
616 PM CDT THU MAY 17 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Western Dale County in southeastern Alabama...
  Coffee County in southeastern Alabama...

* Until 645 PM CDT.

* At 616 PM CDT, a severe thunderstorm was located near Fort Rucker,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Daleville, Elba, Enterprise, Fort Rucker, Ozark, Level Plains, New
  Brockton, Ariton, Clayhatchee, Mixons Crossroads, Hooper Stage
  Field, Gerald, Central City, Camp Humming Hills, Clintonville,
  Roeton, Cairns Aaf, Dale County Lake, Camp Alaflo Bsa and Phillips
  Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3162 8603 3162 8557 3120 8571 3121 8604
TIME...MOT...LOC 2316Z 255DEG 43KT 3147 8582 

HAIL...<.75IN
WIND...60MPH
 
$$

04-MCD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:24 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 17, 2:24 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
324 PM EDT Thu May 17 2018

.NEAR TERM [Through Tonight]...

A broad, weak trough will remain in place across the region through
the period, with a lobe of vorticity rounding the base of the trough
overnight. A line of showers and thunderstorms across eastern MS/
western AL at this hour marks the leading edge of this feature.
Given the environment, this activity will progress eastward through
the afternoon and evening hours, yielding a second shot of showers
and storms across portions of the wiregrass late this evening into
the early overnight hours. Drier mid-level air will begin to filter
into the region tonight as the aforementioned lobe of vorticity
advects into the region. This, coupled with wet soils and a moist
boundary layer will support the potential for patchy fog in some
areas late tonight. The limiting factor with tonight's fog potential
will be mixing from non calm surface winds. Warmer high temperatures
this afternoon and continued mostly cloudy conditions through
the period will keep low temperatures in the 70s tonight.

.SHORT TERM [Friday Through Saturday Night]...

A brief break from the rainy conditions looks to set up toward the
end of the short term period. Model guidance shows that deep layer
southerly flow will continue on Friday, and with much of the
region still fairly moist this should support showers and
thunderstorms across interior areas during the afternoon and
evening hours. High temperatures will be on the rise for Friday
with a few areas, particularly in the Florida Panhandle where the
rain chances will be less, seeing highs in the lower 90s.

By Saturday, model guidance is in good agreement that mid level
dry air will advance over the region in the wake of a shortwave
trough moving through the Tennessee River Valley. As a result,
this will keep rain chances below normal for this time of year,
generally in the 20-30 percent range. High temperatures will also
be warmer than the past few days, with some areas having a chance
at reaching the mid 90s.

.LONG TERM [Sunday Through Thursday]...

Model guidance shows a weak trough of low pressure setting up
across the Florida Peninsula by Sunday and with a steady stream of
tropical moisture heading northward, expect rain chances to again
be on the increase Sunday and through the long term period. Though
the surface trough dissipates by Tuesday, aloft, our region will
remain in between ridging across Mexico and east of the Florida
Peninsula, which will favor good chances for afternoon and evening
showers and thunderstorms. High temperatures are expected to stay
a couple of degrees below normal due to all the anticipated
convective activity.

&&

.AVIATION [Through 18Z Friday]...

SCT TSRA have developed over the Florida Panhandle and is spreading
northeastward at this hour. Expect TS in the vicinity at all TAF
sites at times this afternoon, with reductions in vsby and CIGS
directly under any activity. Southerly winds will prevail AOB 10kts.
MVFR to IFR conditions will be possible once again late tonight due
to reductions in vsby and CIGS. Confidence in any vsbys dropping
below 3SM is low at this time.

&&

.MARINE...

Generally light winds and low seas are expected for the next
several days. Some increase in easterly flow is expected by Sunday
as a weak trough of low pressure moves near the marine area.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the
next several days.

&&

.HYDROLOGY...

Decent rainfall over the last few days has alleviated dry
conditions across much of the region. The heaviest rain has been
across the Suwannee River Basin and westward into portions of the
western Florida Big Bend as well as Southwest Georgia. Some small
rises are occurring on rivers across the region, but all locations
are well below action stages. Additional rainfall over the next
few days does not appear to be significant to warrant a flood
threat.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  89  69  91  69 /  20  40  10  20  10
Panama City   74  86  74  87  72 /  20  20  10  20   0
Dothan        70  88  71  90  70 /  30  50  20  30  10
Albany        70  85  70  90  69 /  30  60  20  30  10
Valdosta      69  87  68  91  68 /  20  50  10  20  20
Cross City    70  86  68  89  69 /  20  30  10  30  20
Apalachicola  74  85  73  85  72 /  10  20  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Pullin
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Pullin
MARINE...Godsey
FIRE WEATHER...Humphreys
HYDROLOGY...Godsey

In the hours before

Special weather statement, May 17, 3:22 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
422 PM EDT THU MAY 17 2018

GAZ158-159-172100-
Brooks GA-Thomas GA-
422 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS AND WEST CENTRAL
BROOKS COUNTIES UNTIL 500 PM EDT...

At 422 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boston, or near Thomasville, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Thomasville, Boston, Barwick, Pidcock, Dixie, Thomasville Municipal
A/P, Dillon, Hollis, Newark, Patten, Eason and Oaklawn.

LAT...LON 3069 8390 3085 8401 3101 8379 3078 8363
TIME...MOT...LOC 2022Z 240DEG 12KT 3081 8389

04-MCD
Special weather statement, May 17, 3:44 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
444 PM EDT THU MAY 17 2018

GAZ146-158>160-172115-
Brooks GA-Lowndes GA-Colquitt GA-Thomas GA-
444 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOWNDES...
NORTHEASTERN THOMAS...WESTERN BROOKS AND SOUTHEASTERN COLQUITT
COUNTIES UNTIL 515 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boston, or 9 miles west of Quitman, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Moultrie, Pavo, Coolidge, Berlin, Barwick, Dixie, Pineboro,
Autreyville, Enon, Patten, Spence Airport, Oaklawn, Pidcock, Moultrie
Municipal A/P, Brooks Co A/p, Blue Springs, Hollis and Murphy.

LAT...LON 3072 8369 3101 8391 3119 8368 3073 8340
TIME...MOT...LOC 2044Z 240DEG 12KT 3081 8372

04-MCD
Special weather statement, May 17, 4:04 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
504 PM EDT THU MAY 17 2018

GAZ147-159-160-172130-
Brooks GA-Lowndes GA-Cook GA-
504 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOK...NORTHWESTERN
LOWNDES AND BROOKS COUNTIES UNTIL 530 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Quitman, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Valdosta, Adel, Hahira, Pavo, I-75 At Exit 16, Remerton,
Morven, Cecil, Barney, Greggs, Pine Valley, Valdosta Regional
Airport, Kinderlou, I-75 At Exit 29, Brooks Co A/p, Blue Springs and
I-75 At Exit 22.

LAT...LON 3069 8357 3096 8374 3099 8374 3104 8361
      3103 8357 3105 8357 3114 8336 3081 8317
TIME...MOT...LOC 2104Z 240DEG 12KT 3089 8359

04-MCD
Special weather statement, May 17, 5:21 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
521 PM CDT THU MAY 17 2018

FLZ007-008-172315-
Central Walton FL-North Walton FL-
521 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL
615 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Laurel Hill, or 11 miles north of Crestview, moving
east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Liberty, Paxton, Gordon,
Pond Creek, Oakwood Hills, Cluster Springs, Fox Hill, Gaskin, Sand
Hill, Alpine Heights, De Funiak Spring Airport, Glendale, Lakewood,
Pleasant Ridge, Center Ridge, Flowersville, New Harmony and Piney
Grove.

LAT...LON 3099 8639 3099 8610 3066 8609 3066 8639
TIME...MOT...LOC 2221Z 240DEG 49KT 3092 8658

04-MCD
Special weather statement, May 17, 5:24 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
524 PM CDT THU MAY 17 2018

ALZ065-066-068-069-172330-
Dale AL-Coffee AL-Houston AL-Geneva AL-
524 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALE...COFFEE...GENEVA
AND NORTHWESTERN HOUSTON COUNTIES UNTIL 630 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Opp, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daleville, Elba, Geneva, Enterprise, Fort Rucker, Ozark, Hartford,
Level Plains, Slocomb, Samson, Newton, New Brockton, Ariton, Lee,
Clayhatchee, Kinston, Coffee Springs, Black, Carl Folsom A/p and
Hooper Stage Field.

LAT...LON 3153 8619 3153 8616 3154 8614 3162 8615
      3162 8560 3100 8557 3100 8619 3119 8620
TIME...MOT...LOC 2223Z 240DEG 48KT 3120 8634

04-MCD
Special weather statement, May 17, 6:09 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
609 PM CDT THU MAY 17 2018

ALZ065-068-FLZ007>009-172345-
Coffee AL-Geneva AL-Central Walton FL-Holmes FL-North Walton FL-
609 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE...WESTERN
GENEVA...NORTHERN WALTON AND WESTERN HOLMES COUNTIES UNTIL 645 PM
CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Geneva, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Geneva, Samson, Eglin Air Force Base, Union,
Liberty, Ponce De Leon, Kinston, Coffee Springs, Oakwood Hills,
Cluster Springs, Cerrogordo, Logan Field Municipal A/P, Glendale,
Pleasant Ridge, Izagora, New Harmony, New Hope, Piney Grove and Caney
Creek.

LAT...LON 3099 8626 3100 8619 3117 8619 3121 8618
      3121 8578 3119 8574 3066 8591 3067 8638
TIME...MOT...LOC 2308Z 255DEG 43KT 3098 8602

04-MCD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:24 PM CDTSpecial Weather StatementTAECoffee, Dale, Geneva66 min
May 17, 5:36 PM CDTSevere Thunderstorm WarningTAECoffee24 min
May 17, 5:52 PM CDTSevere Thunderstorm WarningTAECoffee38 min
May 17, 6:09 PM CDTSpecial Weather StatementTAEGeneva36 min
May 17, 6:39 PM CDTSevere Thunderstorm WarningTAECoffee, Dale36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.